Are statins making older persons weaker? A discontinuation study of muscular side effects

Morten Bruun Korsholm, Thea Winther Pødenphanth, Sofie Kirstine Strømgaard, Linda Wiuff Petersen, Christina Alexandersen, Sarah Samama Hoffmann, Hanne K Rasmusen, Charlotte Suetta, Kirsten Damgaard, Eckart Pressel, Flemming Dela

Abstract

Thirteen percent of the Danish population are treated with a statin-half of these are in primary prevention, and most are > 65 years old. Statins have known muscular side effects (i.e., myalgia) correlated to reduced muscle performance. This study examines if years of statin treatment in older people introduce subclinical muscle discomfort and loss of muscle mass and strength. In total, 98 participants (71.1 ± 3.6 years (mean ± SD)), who were in primary prevention treatment for elevated plasma cholesterol with a statin, were included in this study. Statin treatment was discontinued for 2 months and then re-introduced for 2 months. Primary outcomes included muscle performance and myalgia. Secondary outcomes included lean mass and plasma cholesterol. Functional muscle capacity measured as a 6-min walk test increased after discontinuation (from 542 ± 88 to 555 ± 91 m, P < 0.05) and remained increased after re-introduction (557 ± 94 m). Similar significant results were found with a chair stand test (15.7 ± 4.3 to 16.3 ± 4.9 repetitions/30 s) and a quadriceps muscle test. Muscle discomfort during rest did not change significantly with discontinuation (visual analog scale from 0.9 ± 1.7 to 0.6 ± 1.4) but increased (P < 0.05) with the re-introduction (to 1.2 ± 2.0) and muscle discomfort during activity decreased (P < 0.05) with discontinuation (from 2.5 ± 2.6 to 1.9 ± 2.3). After 2 weeks of discontinuation, low-density lipoprotein cholesterol increased from 2.2 ± 0.5 to 3.9 ± 0.8 mM and remained elevated until the re-introduction of statins (P < 0.05). Significant and lasting improvements in muscle performance and myalgia were found at the discontinuation and re-introduction of statins. The results indicate a possible statin-related loss of muscle performance in older persons that needs further examination.

OriginalsprogEngelsk
TidsskriftGeroScience
Vol/bind46
Udgave nummer1
Sider (fra-til)853-865
Antal sider13
ISSN2509-2723
DOI
StatusUdgivet - feb. 2024

Fingeraftryk

Dyk ned i forskningsemnerne om 'Are statins making older persons weaker? A discontinuation study of muscular side effects'. Sammen danner de et unikt fingeraftryk.

Citationsformater